Alert archive / Missouri / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 86, NWS Kansas City, MO

April 18, 2024Buchanan County, Clinton County, Platte County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Apr 18, 2024, 5:19 AM CDT for Buchanan County, Clinton County, Platte County, Missouri. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 18, 2024, 5:19 AM CDT (10:19 UTC)
Expired
Apr 18, 2024, 5:45 AM CDT
In force
26 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Buchanan County, MO, Clinton County, MO, Platte County, MO

The radar

The Pleasant Hill radar (KEAX), 89 km from the middle of the area, began a volume at 10:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 17, 11:41 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 10.3 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2024-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2024-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2491 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 3:18 AM CDT, 2 hours 1 minute earlier. Its key messages:

  • A large thunderstorm complex over NW MO is bringing strong to severe thunderstorms between I-70 and US-36. Damaging winds (up to 70 MPH) and large hail (up to 2") are possible.
  • Scattered to more widespread showers and thunderstorms are anticipated after sunrise Thursday lasting through the early afternoon. Most of these storms remain sub severe; however, some small hail and damaging winds are possible.
  • Cooler temperatures move in for the weekend.
Area forecast discussion, Apr 18, 3:18 AM CDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
318 AM CDT Thu Apr 18 2024

.KEY MESSAGES...

- A large thunderstorm complex over NW MO is bringing strong to
  severe thunderstorms between I-70 and US-36. Damaging winds
  (up to 70 MPH) and large hail (up to 2") are possible.

- Scattered to more widespread showers and thunderstorms are
  anticipated after sunrise Thursday lasting through the early
  afternoon. Most of these storms remain sub severe; however,
  some small hail and damaging winds are possible.

- Cooler temperatures move in for the weekend.

&&

.MESOSCALE...
Issued at 315 AM CDT Thu Apr 18 2024

A broad area of showers and thunderstorms has enveloped northern MO.
Most notable are stronger thunderstorms within a complex stretching
between I-70 and US-36. These storms reside within the warm sector
ahead of a cold front across NW MO. The LLJ continues to feed warm
moist air into this complex maintaining the potential for strong to
severe hazards. The primary threat continues to be damaging winds
(up to 70 MPH) and large hail (up to 2"). This complex is slowly
advancing its way eastward across NW MO.

Satellite imagery and surface observations show a front just
northwest of this complex of storms which continues to migrate
southeastward. New thunderstorms are initiating along this front;
however, the cooler air pushing in behind it lowers the severe
potential. The thunderstorm complex ahead of this boundary is
expected to be overrun by the front through the morning gradually
weakening storms; however, lingering widespread stratiform rainfall
behind the front continues through early afternoon for most of the
region. A few thunderstorms are possible withing this area, but
severe potential remains rather limited until you reach areas
further south and east during the late afternoon.

&&

.DISCUSSION...
Issued at 1045 PM CDT Wed Apr 17 2024

An early publication of the discussion as an active night is
anticipated across the region as a leeward system is moving across
western KS. A warm front draped along the I-70 corridor combined
with an intensifying low level jet sets the foundation for storms
chances throughout the night. Broad scale isentropic ascent across
the warm sector is showing signs of initiating storms across east
central KS which are expected to make their way eastward through the
night. Fortunately, clear skies have enabled decent radiational
cooling across the surface forming a low level inversion which looks
to keep these storms from becoming surface based. While these storms
are expected to be elevated, this does not completely nullify severe
weather potential. Mid level lapse rates and MUCAPE above the
inversion show plenty of available energy to initiate updrafts, and
shear values are more than ample to maintain updrafts if they form.
Large hail and  winds remain the primary threat with the potential
to see hailstones around 1.75"-2". Of course, this general broad
scale isentropic ascent also adds uncertainty as there is not a more
discrete boundary which will initiate storms. This also adds
uncertainty in how strong these storms could get. We will have to
rely on the individual updaraft's ability to tap into the elevated
environment in order to see the full range of plausible hazards.

These storms are expected to move through the area between 10PM and
4AM. Simultaneously a cold front sags southeastward from NE bringing
its own area of convection. This front is expected to overtake the
overnight storms before sunrise as it proceeds SE across the area.
This front then slowly moves through the region expecting to exit
around midday. Post frontal precipitation keeps showers and
thunderstorms chances around throughout much of Thursday. There is
still some uncertainty when it comes to precipitation coverage. At
the least scattered showers and thunderstorms are anticipated with
the hope for more widespread rainfall across the region to help
catch up on our precipitation deficit. These post cold frontal
storms are not expected to be severe; however, it is possible that a
strong storm or two could have small hail and damaging winds. The
environment south of US-50 does look like it will be given the
opportunity to recharge which could bring a slightly higher chance
for a strong to severe storm as the front exits early in the
afternoon.

Once we get beyond this wave of storms, relatively cooler air works
its way in for the weekend. Temperatures trend back towards to just
below normal with highs settling into the 50s and 60s. High pressure
dominates overhead keeping skies clear. This high slide eastward
Monday opening up southerly flow back into the region warming
temperatures back towards the 70s early week and 80s midweek. The
typical springtime pattern of oscillating temperatures and periods of
showers and thunderstorms is in full swing with several potential
opportunities for rain in the long term forecast. With the Kansas
City ASOS being over 2" down on normal precip and the Sedalia ASOS
with a near 3" deficit, we will take all of the opportunities we can
get.

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1256 AM CDT Thu Apr 18 2024

Thunderstorms are moving into the region from the west. These
storms are expected to impact the terminals over the next couple
of hours. A larger cold front from the NW moves into the region
towards sunrise shifting winds to northerly. Post frontal
showers and thunderstorms linger through much of the morning
into the early afternoon. Gusty north winds remain behind the
rainfall before dissipating after sunset.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...None.
KS...None.

&&

MESOSCALE...Pesel
DISCUSSION...Pesel
AVIATION...Pesel
Hazardous weather outlook, Apr 18, 4:20 AM CDT, 59 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
420 AM CDT Thu Apr 18 2024

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-190930-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
420 AM CDT Thu Apr 18 2024

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 A complex of strong thunderstorms is working their way eastward
between I-70 and US-36. These storms have moved into a less favorable
environment; however, gusty winds and some hail remain possible.
Further showers and thunderstorms are expected until early afternoon
as a cold front moves through the area. Some isolated stronger storms
are possible south of US-50 and MO HWY 2.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

 Areas of frost will be possible early Sunday morning across far
northern MO.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Apr 18, 1:10 AM CDT, 4 hours 9 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
110 AM CDT Thu Apr 18 2024

KSZ103-180645-
Leavenworth KS-
110 AM CDT Thu Apr 18 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN LEAVENWORTH COUNTY
THROUGH 145 AM CDT...

At 110 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lawrence, moving east at 40 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lansing, Bonner Springs, De Soto, Tonganoxie, Basehor, Linwood, Reno,
Fairmount, and Jarbalo.

This includes Kansas Turnpike between mile markers 206 and 222.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
northeastern and east central Kansas.

&&

LAT...LON 3917 9518 3925 9490 3900 9491 3899 9498
      3900 9502 3898 9503 3899 9508 3897 9509
      3897 9513 3898 9516 3896 9517 3896 9519
TIME...MOT...LOC 0610Z 258DEG 33KT 3900 9530

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Blair
Special weather statement, Apr 18, 1:39 AM CDT, 3 hours 40 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
139 AM CDT Thu Apr 18 2024

KSZ103-104-MOZ028-180715-
Wyandotte KS-Leavenworth KS-Platte MO-
139 AM CDT Thu Apr 18 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN WYANDOTTE...CENTRAL
LEAVENWORTH AND SOUTHEASTERN PLATTE COUNTIES THROUGH 215 AM CDT...

At 139 AM CDT, Doppler radar was tracking a strong thunderstorm over
Basehor, moving northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Leavenworth, Lansing, Bonner Springs, Parkville, Platte City,
Basehor, Edwardsville, Riverside, Weatherby Lake, Kansas City, Lake
Waukomis, Ferrelview, Platte Woods, Northmoor, Houston Lake, Tracy,
Fairmount, Farley, Pomeroy, and Waldron.

This includes the following highways...
 Interstate 70 in Kansas between mile markers 410 and 415.
 Interstate 29 between mile markers 3 and 20.
 Interstate 635 between mile markers 7 and 12.
 Interstate 435 between mile markers 11 and 39.
 Kansas Turnpike between mile markers 216 and 226.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
northeastern and east central Kansas...and west central Missouri.

&&

LAT...LON 3939 9484 3934 9460 3916 9460 3900 9501
      3918 9507
TIME...MOT...LOC 0639Z 236DEG 31KT 3911 9497

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Blair
Local storm report, Apr 18, 3:10 AM CDT, 2 hours 9 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
310 AM CDT Thu Apr 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 AM     Tstm Wnd Dmg     5 SSW Atchison          39.50N 95.14W
04/18/2024                   Atchison           KS   Emergency Mngr

            Roof of house blown off.

&&

SM
Local storm report, Apr 18, 3:34 AM CDT, 1 hour 45 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
334 AM CDT Thu Apr 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 AM     Tstm Wnd Gst     Tonganoxie              39.11N 95.08W
04/18/2024  M60 MPH          Leavenworth        KS   Public

&&

SM
Local storm report, Apr 18, 3:46 AM CDT, 1 hour 33 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
346 AM CDT Thu Apr 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 AM     Tstm Wnd Gst     1 NNW Maywood           39.14N 94.81W
04/18/2024  M64 MPH          Wyandotte          KS   Public

            64 mph wind gust and dime sized hail
            covering the ground.

&&

SM
Local storm report, Apr 18, 4:02 AM CDT, 1 hour 17 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
402 AM CDT Thu Apr 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 AM     Tstm Wnd Gst     Faucett                 39.60N 94.80W
04/18/2024  E60 MPH          Buchanan           MO   Public

            60 mph winds estimated with power outages
            reported in town.

&&

SM

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 2:45 AM CDTSevere Thunderstorm WarningEAXBuchanan, Platte45 min
Apr 18, 3:16 AM CDTSevere Thunderstorm WarningEAXBuchanan, Clay, Clinton, Jackson, Platte44 min
Apr 18, 3:56 AM CDTSevere Thunderstorm WarningEAXClay, Clinton, Jackson, Ray34 min
Apr 18, 5:44 AM CDTSpecial Weather StatementEAXCaldwell, Clinton31 min
Apr 18, 10:33 AM CDTSpecial Weather StatementEAXCass42 min
Apr 18, 11:15 AM CDTSpecial Weather StatementEAXChariton45 min
Apr 18, 11:23 AM CDTSpecial Weather StatementEAXMacon37 min
Apr 18, 11:30 AM CDTSpecial Weather StatementEAXBates45 min
Apr 18, 11:50 AM CDTSpecial Weather StatementEAXChariton40 min
Apr 18, 11:52 AM CDTSpecial Weather StatementEAXRandolph38 min
Apr 18, 12:19 PM CDTSpecial Weather StatementEAXMacon41 min
Apr 18, 12:26 PM CDTSevere Thunderstorm WarningEAXBates, Henry, Johnson49 min
Apr 18, 1:09 PM CDTSevere Thunderstorm WarningEAXHenry51 min
Apr 18, 3:00 PM CDTFrost AdvisoryEAXAtchison, Gentry, Harrison, Holt, Mercer, Nodaway and 1 more17 hr
Apr 18, 4:54 PM CDTSpecial Weather StatementEAXPettis36 min
Apr 18, 5:02 PM CDTSevere Thunderstorm WarningEAXPettis14 min
Apr 18, 12:03 AM CDTSpecial Weather StatementEAXLeavenworth27 min
Apr 18, 1:10 AM CDTSpecial Weather StatementEAXLeavenworth35 min
Apr 18, 1:39 AM CDTSpecial Weather StatementEAXLeavenworth, Wyandotte36 min
Apr 18, 2:27 AM CDTSevere Thunderstorm WarningEAXAtchison33 min
Apr 18, 9:49 AM CDTSpecial Weather StatementEAXMiami41 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.